Metformin Over Dosage

Metformin is the first line drug of choice when it comes to the treatment of type II diabetes, and this is because of its demonstrated efficacy. The other reason why it’s so popular is due to the fact that it has a very friendly pharmacokinetic and pharmacodynamics profile. It doesn’t cause a lot of serious problems, and can be used with confidence for many situations. That said, however, the threat of metformin over dosage is still very significant, and should be avoided at all costs.

Normal dose

For adults, the normal does of this drug is an initial dose of 500mg orally twice a day. This is taken with meals, and is increased as necessary after review every week. The maintenance dose is recommended to be 1500 to 2550mg each day in two or three divided doses. This has to be taken with meals as well. In the case of children, one starts with 500 mg orally twice a day. This is then followed by a maintenance dose of no more than 2000 mg per day in divided doses after the initial regimen has achieved its effect.

When administering this drug, renal function has to be taken into consideration. When the kidneys don’t function as well as they should, they don’t excrete this drug as much as expected and this leads to metformin over dosage.

Overdose

Metformin overdose occurs when the upper limits of drug administration are breached. This means that for adults, this would occur when more than 2550mg is administered a day, and for children this value is 2000 mg. The main symptoms of metformin over dosage are hypoglycemia and lactic acidosis. The latter condition is very fatal especially if not treated on time. This means that when someone starts displaying signs of hypoglycemia or lactic acidosis after having taken this drug, they should be rushed to the hospital immediately. Some of the symptoms of hypoglycemia include sweating, tremors, blurred vision, extreme hunger, confusion and even seizures. If not treated urgently, such hypoglycemia is also capable of causing death.

Treatment of metformin over dosage

When someone displays signs of metformin over dosage, the fact that they should be rushed to hospital as soon as possible cannot be overemphasized. Once at the hospital, the doctor may use several means to try and solve the over dosage. One of the things that he or she could try is to remove any remaining drug in the patient’s stomach.
This is achieved by pumping the patient’s stomach in an effort to remove all the contents of the stomach. Though this is generally safe, it may sometimes cause other complications and ma require further measures to be taken. These include use of supportive treatments to try and treat metformin over dosage. Such measures include use of peritoneal dialysis, administration of fluids and glucose through an IV line (as a way of trying to increase blood sugar) and other forms of treatment based on the condition of the patient.

Such metformin over dosage can be easily avoided through supervision when people are taking these drugs (especially the very young and the very old) and also by keeping the drugs away from reach of children.